Texas, 2023

Hail and Damaging Wind in Texas, April 9, 2023

April 9, 2023 · NWS SJT · 3 events in 1 county or zone

Isolated severe thunderstorms developed across Fisher County. The storms produced very large hail and very strong wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJT wrote it up.

Isolated severe thunderstorms developed across Fisher County. The storms produced very large hail and very strong wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at Apr 9, 1:35 PM CST, 2 hours 51 minutes earlier.

Area forecast discussion, Apr 9, 1:35 PM CST, 2 hours 51 minutes before
Area Forecast Discussion
National Weather Service San Angelo TX
235 PM CDT Sun Apr 9 2023

...New SHORT TERM...

.SHORT TERM...
(This evening through Monday)
Issued at 233 PM CDT Sun Apr 9 2023

Upper level ridge will build over the Desert Southwest tonight into
Monday, with northerly flow aloft developing over the southern
Plains by tomorrow. A shortwave will track southeast across the area
tonight, with showers and thunderstorms possible. Convection is
currently developing over the southern Texas Panhandle this
afternoon, and this activity is expected to track southeast through
the remainder of the afternoon hours, possibly reaching the Big
Country by early evening. Some of the Hi-Res model guidance develops
additional convection over far west Texas between Lubbock and
Midland early this evening, then moving into the western Big Country
and Concho Valley after midnight. Will maintain chance POPs from
the Big Country into the Concho Valley tonight, then showers and
a few thunderstorms will be possible on Monday across much of the
area, as additional disturbances move through the northerly flow
aloft. The best chance for precipitation tomorrow will be across
the southern half of the forecast area.

SPC is maintaining a marginal risk of severe storms across the
western two thirds of the Big Country and Concho Valley for this
evening/overnight, with the main risk damaging winds, although some
hail cannot be ruled out. Storms tomorrow are expected to remain
below severe levels but still could produce some gusty winds and
possibly some small hail. Lows tonight will be in the 50s, with
highs tomorrow in the 70s.

&&

.LONG TERM...
(Monday night through next Saturday)
Issued at 202 PM CDT Sun Apr 9 2023

As upper level ridging attempts to move overhead Monday night, a
cutoff upper low is expected to form in the east Texas region. As
this low tightens up, West Central Texas will be under an area of
northeast flow aloft. Some shortwaves will begin to work their way
around the backside of the low creating some chances for light
showers across mainly our southeastern counties during the day on
Tuesday. Even with the atmosphere being partially worked over from
the day prior, model soundings indicate a little bit of mid level
moisture left to work with. QPF is expected to be very light with
this activity as most places will likely not see any accumulation.
With winds remaining fairly light out of the east to southeast,
temperatures will remain in the mid to upper 70s.

The upper low will begin to tighten and drift even further to the
east, leaving us in an area of subsidence. This will create a benign
pattern for mid-week with sunny conditions and slowly warming
temperatures with highs climbing back into the low to mid 80s by
Thursday. Winds each afternoon are expected to become gusty out of
the south to southeast with pressure falls in the lee of the Central
Rockies tightening the local pressure gradient.

The next upper system is expected to move into the area next
weekend, pushing the aforementioned cutoff low well off to our east.
Trying to hammer out the details of this system at this point is
still very difficult as global models are having trouble nailing
down the upper level pattern. There is a general consensus that an
upper trough will move into the Pacific NW around Thursday but how
that trough evolves over the next few days is still very much up in
the air. The GFS is now the (slightly) wetter of the two solutions,
a significant departure from yesterday when the ECMWF was taking
the trough and turning it into a cutoff low that stalled out over
the New Mexico region and brought copious amounts of QPF to the
region. Both models now show showers and storms in differing
capacities through the weekend with potential dryline activity and
a cold front dropping south and cooling temperatures back into
the 70s. Have decided to again stick with the blended solution for
now as inter-model and run to run consistency has been lacking
with this system thus far.

&&

.AVIATION...
(18Z TAFS)
Issued at 1252 PM CDT Sun Apr 9 2023

MVFR ceilings will linger over the southern terminals through
early afternoon, then lift/scatter to VFR thereafter. MVFR
ceilings are expected to develop across the terminals after
06Z. Showers and thunderstorms may move in from the northwest
this evening and possibly affect the KABI terminal after 02Z
and the remaining terminals late tonight. Due to coverage
uncertainty, will maintain VCTS/VCSH at the terminals for
now. Also, ceilings may lower to IFR across the far southern
terminals tomorrow morning but with convection around this
may not occur, so will maintain MVFR ceilings into tomorrow
morning.

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene     55  74  51  76 /  30  30  10  10
San Angelo  56  77  50  78 /  30  40  10  20
Junction    57  77  51  77 /  20  50  10  20
Brownwood   55  74  50  75 /  20  40  10  20
Sweetwater  55  76  51  77 /  40  30  10  10
Ozona       57  77  53  78 /  20  40  10  10
Brady       56  73  52  74 /  20  40  10  20

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...24
LONG TERM....50
AVIATION...24
Hazardous weather outlook, Apr 9, 1:42 PM CST, 2 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service San Angelo TX
242 PM CDT Sun Apr 9 2023

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-101945-
Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho-
Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford-
Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble-
Mason-
242 PM CDT Sun Apr 9 2023

This Hazardous Weather Outlook is for portions of west central
Texas.

.DAY ONE...This Afternoon and Tonight

Scattered showers and thunderstorms are expected to move southeast
into West Central Texas this evening. An isolated thunderstorm
could become severe this evening, north and west of a Barnhart to
Ballinger to Haskell line. The main threat is is damaging winds,
but hail up to quarter size is also possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

The threat for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

The radar

The Dyess AFB radar (KDYX), 123 km away, was scanning. The volume nearest the first event began at 22:25 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Fisher

When
April 9, 4:26 PM CST
Where
Fisher County, 2.9 mi W of Rotan
Measured
1 in hail
Reported by
Public
Coordinates
32.850, -100.520

A spotter reported quarter size hail piled up along County Road 327.

Thunderstorm Wind, Fisher

When
April 9, 4:40 PM CST
Where
Fisher County, 4.06 mi W of Rotan
Measured
62 kt (71 mph) measured gust
Reported by
Mesonet
Coordinates
32.850, -100.540

A mesonet station measured a wind gust of 71 mph, 5 miles west of Rotan.

Hail, Fisher

When
April 9, 4:48 PM CST
Where
Fisher County, 0.9 mi NE of Sardis
Measured
2.75 in hail
Reported by
Law Enforcement
Coordinates
32.740, -100.490

Law Enforcement reported baseball size hail along Highway 180.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, April 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1096043, 1096045, 1096044.